Heparin-induced thrombocytopenia (HIT) is a severe drug reaction to heparin that can lead to life- and limb-threatening venous and/or arterial thromboembolism.
Diagnosis requires the combination of a compatible clinical picture and laboratory confirmation of the presence of heparin-dependent platelet-activating HIT antibodies.
The 4Ts score is commonly used to determine the clinical probability of HIT.
Neither discontinuation of heparin alone nor initiation of a vitamin K antagonist alone (e.g., warfarin) is sufficient to stop the development of thrombosis in a patient with acute HIT.
If a patient has suspected HIT and at least an intermediate-probability 4Ts score, all sources of heparin (including low molecular weight heparin) must be discontinued and a nonheparin anticoagulant should be initiated.
Heparin-induced thrombocytopenia (HIT) is a clinicopathologic syndrome that occurs when heparin-dependent, IgG antibodies bind to heparin/platelet factor 4 (PF4) complexes to activate platelets and produce a hypercoagulable state. This results in thrombocytopenia and/or thrombosis in temporal relationship to a preceding immunizing exposure to heparin. HIT typically develops 5 to 10 days after exposure to heparin (range of 4-15 days) and can occur with unfractionated heparin, low molecular weight heparin, or, more rarely, fondaparinux. The presence of heparin-dependent antibodies alone, without any clinical manifestations, is insufficient for a diagnosis of HIT.
Fondaparinux, a pentasaccharide anticoagulant, does not usually promote antibody binding to PF4, despite its structural similarity to heparin, owing to absent/weak cross-reactivity. Therefore, it has a very low risk of inducing HIT. Despite rare reports of fondaparinux-induced HIT, observational studies report the successful use of fondaparinux to treat HIT, and it is considered to be a nonheparin anticoagulant.
History and exam
Key diagnostic factors
- history of recent heparin exposure
- history of HIT
- absence of conditions and medications that cause thrombocytopenia
- history of recent surgery or trauma
- features consistent with recent venous or arterial thromboembolic event (e.g., PE, DVT, stroke, MI)
- necrosis at heparin injection site(s)
Other diagnostic factors
- absence of bleeding
- signs of adrenal hemorrhagic necrosis
- acute systemic reaction
- signs of venous limb gangrene
- recent heparin exposure (within past 100 days)
- recent orthopedic or cardiovascular surgery
- female sex
1st investigations to order
Investigations to consider
- 4Ts score
- HIT antigen assay
- HIT functional assay
- coagulation studies
- venous Doppler ultrasound
- computed tomography pulmonary angiogram (CTPA)
- ventilation-perfusion scan (V/Q scan)
- cerebral computed tomography venogram
- magnetic resonance venography (head)
suspected HIT with 4Ts score ≥4, or confirmed acute HIT
suspected HIT with 4Ts score ≤3
platelet recovery (subacute HIT A)
- Postoperative state
- Thrombotic thrombocytopenic purpura
- Drug-induced thrombocytopenic purpura
- Guidelines for management of venous thromboembolism: heparin-induced thrombocytopenia
- Treatment and prevention of heparin-induced thrombocytopenia
- Log in or subscribe to access all of BMJ Best Practice
Use of this content is subject to our disclaimer